Nevada, 2012Flash Flood in Nevada, August 30, 2012
August 30, 2012 · NWS VEF · 1 event in 1 county or zone
Lingering monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert. Isolated severe weather and flash flooding occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lingering monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert. Isolated severe weather and flash flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 30, 9:17 AM PST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 30, 9:17 AM PST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1017 AM PDT THU AUG 30 2012
.SYNOPSIS...ISOLATED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
AREA TODAY WITH TEMPERATURES WARMING TO NEAR NORMAL. MOISTURE
INCREASES FRIDAY AND BEGINS INTERACTING WITH STRONGER WINDS ALOFT
FOR A MORE FAVORABLE THUNDERSTORM ENVIRONMENT. NOCTURNAL STORM
ACTIVITY COULD LINGER THROUGH FRIDAY NIGHT WITH MORE STORMS EXPECTED
ACROSS THE CENTRAL AND EASTERN FORECAST AREA ON SATURDAY.
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD BUT MAY BE
COOLER IN AREAS WHERE CLOUD COVER AND SHOWERS DEVELOP AND LINGER.
&&
.UPDATE...SATELLITE AND RADAR TRENDS SUGGEST WEAK CONVECTION
ACROSS LINCOLN COUNTY WILL CONTINUE TO MOVE NORTHEAST ACROSS THE
COUNTY THROUGH THE MORNING WITH AN AREA OF HIGHER THETA-E. AS
SUCH...HAVE UPPED TO SLIGHT CHANCE POPS ACROSS LINCOLN THROUGH THE
REMAINDER OF THE MORNING. VERY MINOR TWEAKS WERE MADE TO
AFTERNOON HIGHS...OTHERWISE PREVIOUS FORECAST REMAINS ON TRACK
THROUGH FRIDAY. 12Z MODEL GUIDANCE INDICATES A ELEVATED CHANCE OF
ORGANIZED CONVECTION SATURDAY. WILL BE LOOKING AT THAT WITH THIS
AFTERNOONS FORECAST PACKAGE.
&&
.PREV DISCUSSION...
349 AM PDT THU AUG 30 2012
.SYNOPSIS...ISOLATED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
AREA TODAY WITH TEMPERATURES WARMING TO NEAR NORMAL. MOISTURE
INCREASES FRIDAY AND BEGINS INTERACTING WITH STRONGER WINDS ALOFT
FOR A MORE FAVORABLE THUNDERSTORM ENVIRONMENT. NOCTURNAL STORM
ACTIVITY COULD LINGER THROUGH FRIDAY NIGHT WITH MORE STORMS EXPECTED
ACROSS THE CENTRAL AND EASTERN FORECAST AREA ON SATURDAY.
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD BUT MAY BE
COOLER IN AREAS WHERE CLOUD COVER AND SHOWERS DEVELOP AND LINGER.
&&
.SHORT TERM...SATELLITE PRESENTATION AND RADAR RETURNS ALONG WITH
LIGHTNING DETECTION DATA SHOW A FEW THUNDERSTORMS CONTINUING IN
CENTRAL NYE AND LINCOLN COUNTIES AT THIS HOUR. MAINLY CLEAR SKIES TO
SCATTERED CLOUDS WERE FOUND ELSEWHERE WITH ONE WEAK ISOLATED STORM
CELL FORMING SOUTH OF THE LAS VEGAS VALLEY. THERE WERE ALSO STORMS
NOTED IN COCONINO COUNTY NEAR FLAGSTAFF AND IN SOUTHERN YUMA COUNTY
THAT WERE MOVING IN A GENERAL NORTHWEST DIRECTION.
FORECASTED MOISTURE AND STABILITY PARAMETERS INDICATE THAT STORMS
COULD POP JUST ABOUT ANYWHERE TODAY...INITIALLY TIED TO THE
MOUNTAINS AND THEN A FEW ROLLING OFF INTO THE VALLEYS. THE STEERING
FLOW TODAY WILL DIRECT STORMS TO THE NORTH/NORTHEAST AT AROUND 15
MPH. LOCAL HI-RES MODEL QPF FORECASTS ALIGN WITH COARSER RESOLUTION
MODELS AND ALONG AREAS OF HIGHER FORECASTED THETA E TODAY. THE BEST
POTENTIAL FOR STORM DEVELOPMENT INCLUDES THE EASTERN EDGES OF MOHAVE
COUNTY...WESTERN AND NORTHEAST SAN BERNARDINO COUNTY...THE CLARK
COUNTY MOUNTAINS AND ALONG THE SPINE OF THE SOUTHERN SIERRA. THERE
COULD BE A FEW NOCTURNAL STORMS TONIGHT AS TROUGHING OFF THE WEST
COAST COMES INTO PLAY. FRIDAY CONTINUES TO LOOK LIKE A VERY ACTIVE
DAY OVER MUCH OF THE CWA WITH PW VALUES IN EXCESS OF AN INCH OVER
TWO THIRDS OF THE FORECAST AREA INTERACTING WITH WHAT IS NOW
FORECASTED TO BE AN 80KT UPPER LEVEL JET CROSSING THE NORTHWEST CWA.
FORECAST SOUNDINGS SHOW 1.25 INCHES OF PW AND WEAK SHEAR IN CLARK
COUNTY TODAY INCREASING TO 1.5 INCHES OF PW ON FRIDAY WITH
INCREASING SHEAR. THIS COULD PROVIDE AN ENVIRONMENT FOR BETTER
ORGANIZED AND LONGER LASTING STORM ACTIVITY. WITH ALL MODELS
FORECASTING WIDESPREAD PRECIPITATION ON FRIDAY...WILL BE CONSIDERING
A FLASH FLOOD WATCH WHICH COULD INCLUDE A RELATIVELY LARGE AMOUNT
OF CWA REAL ESTATE.
TEMPERATURES OVERALL NEAR NORMAL TODAY AND THEN BELOW NORMAL FRIDAY
AND SATURDAY.
.LONG TERM...MODELS INDICATE A PACIFIC TROUGH OFF THE WEST COAST
WILL SLOWLY MOVE INLAND OVER THE WEEKEND...BUT WILL EVENTUALLY
WEAKEN AND LIFT NORTH AS HIGH PRESSURE TO THE SOUTH AND EAST REMAINS
STRONG. THIS HIGH WILL HELP KEEP SOME MOISTURE OVER THE AREA INTO AT
LEAST EARLY NEXT WEEK WITH THUNDERSTORM CHANCES REMAINING HIGHEST
OVER THE FAR EASTERN AREAS OF THE CWA. THE ECMWF IS SHOWING THE MOST
DRYING...BUT AM NOT TOTALLY CONVINCED THAT WE WILL COMPLETELY GIVE
UP ON THUNDERSTORMS DURING ANY OF THE EXTENDED PERIOD. A LOT OF THIS
WILL DEPEND ON THE TRACK OF HURRICANE ILEANA. THE ECMWF AND THE NHC
SHOW THIS STORM TO TRACK NORTHWEST ALONG THE BAJA COAST AND
EVENTUALLY TURN MORE WESTERLY AS HIGH PRESSURE PUSHES WEST. THE GFS
SEEMS TO GO AGAINST THIS AND TRACK THE SYSTEM ALMOST DUE NORTH
BEFORE TURNING INLAND OVER SOUTHERN CALIFORNIA. THIS WOULD BRING A
SIGNIFICANT AMOUNT OF MOISTURE BACK INTO THE AREA AND BRING MORE
WIDESPREAD STORMS EACH AFTERNOON STARTING MONDAY. AM GOING TO LEAN
MORE WITH THE ECMWF SOLUTION AND GRADUALLY SHOW A DRYING TREND FROM
WEST TO EAST AND KEEPING THE HIGHEST POPS OVER MOHAVE COUNTY. DID
NOT MAKE ANY SIGNIFICANT CHANGES TO THE FORECAST. TEMPERATURES ARE
EXPECTED TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.
&&
.AVIATION...FOR MCCARRAN...
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...FOR MCCARRAN...THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO
DEVELOP THIS AFTERNOON OVER THE MOUNTAINS AND POSSIBLY DRIFT INTO
THE VALLEY. ERRATIC OUTFLOW WINDS GUSTING UP TO 35 KTS WILL ALSO BE
POSSIBLE. MOST OF THE THUNDERSTORM ACTIVITY WILL QUICKLY DISSIPATE
AFTER SUNSET. OUTSIDE OF ANY THUNDERSTORM ACTIVITY WINDS WILL
GENERALLY BE FROM THE SOUTH AROUND 8-10KTS. TEMPERATURES ARE
EXPECTED TO BE AOA 100F BETWEEN 21Z-03Z.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCT TSRA WILL AGAIN DEVELOP THIS AFTERNOON
OVER MUCH OF THE REGION WITH GUSTY AND ERRATIC OUTFLOW WINDS UP TO
35 KTS POSSIBLE. MOST OF THE ACTIVITY IS EXPECTED BETWEEN 20Z-03Z
AND SHOULD QUICKLY DIMINISH AFTER SUNSET. OUTSIDE OF THUNDERSTORM
INFLUENCES WINDS WILL FAVOR A SOUTHERLY DIRECTION BETWEEN 8-14KTS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
UPDATE...WOLCOTT
PREV DISCUSSION...SALMEN/GORELOW
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 30, 4:13 AM PST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 AM PDT THU AUG 30 2012
AZZ001>003-036-CAZ524>527-NVZ015-016-018>022-310315-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
513 AM PDT THU AUG 30 2012 /513 AM MST THU AUG 30 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS PRODUCING AREAS OF HEAVY
RAIN AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS FRIDAY AND SATURDAY PRODUCING AREAS OF
HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. A FLASH FLOOD WATCH MAY
BE NECESSARY FOR FRIDAY AND POSSIBLY SATURDAY AS WELL. THE HEAVY
RAIN...WIND THREAT SHIFTS EAST INTO MAINLY MOHAVE COUNTY SUNDAY
AND EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ519>523-NVZ014-017-310315-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
513 AM PDT THU AUG 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS PRODUCING HEAVY RAIN AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS FRIDAY PRODUCING HEAVY RAIN...
SMALL HAIL AND GUSTY WINDS. NO HAZARDOUS WEATHER IS EXPECTED OVER
THE WEEKEND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 30, 9:45 AM PST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1045 AM PDT THU AUG 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN 4 ESE WEST WIND AERO 34.12N 115.85W
08/29/2012 M1.02 INCH SAN BERNARDINO CA TRAINED SPOTTER
1.02 INCHES OF RAIN FELL IN A 3 HOUR PERIOD STARTING AT
1630.
&&
METZGERFlash Flood, Clark
- When
- August 30, 11:40 AM PST to 12:30 PM PST
- Where
- Clark County, 3.07 mi NW of Blue Diamond to 2.17 mi WNW of Blue Diamond
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 36.075, -115.446
One foot of water flowed over both Bonnie Springs Road and the Spring Mountain Ranch State Park access road just west of Highway 159.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 30, 20121 death · 1 event
- Wildfire in Missouri, August 30, 20121 injured · $300,000 · 1 event
- Flash Flooding and Flooding in California, August 30, 2012$254,000 · 53 kt wind · 9 events
- Tornadoes in Alabama, August 30, 2012$25,000 · EF1 · 2 events
- Tropical Storm and Flash Flood in Louisiana, August 30 to 31, 20126 events
- Damaging Winds in Utah, August 30 to 31, 201268 kt wind · 3 events
- Frost and Freeze in Oregon, August 30, 20121 event
- Waterspout in Gulf of Mexico, August 30, 20121 event
- Flash Flood in California, August 30, 20121 event
- Flash Flood in Arizona, August 30, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400931.